1887

n South African Medical Journal - Warfarin-induced skin necrosis in HIV-1-infected patients with tuberculosis and venous thrombosis : original articles

USD

 

Abstract

At the turn of the century, only 300 cases of warfarin-induced skin necrosis (WISN) had been reported. WISN is a rare but potentially fatal complication of warfarin therapy. There are no published reports of WISN occurring in patients with HIV-1 infection or tuberculosis (TB).


We retrospectively reviewed cases of WISN presenting from April 2005 to July 2008 at a referral hospital in Cape Town, South Africa.
Six cases of WISN occurred in 973 patients receiving warfarin therapy for venous thrombosis (0.62%, 95% CI 0.25 - 1.37%). All 6 cases occurred in HIV-1-infected women (median age 30 years, range 27 - 42) with microbiologically confirmed TB and venous thrombosis. All were profoundly immunosuppressed (median CD4+ count at TB diagnosis 49 cells/µl, interquartile range 23 - 170). Of the 3 patients receiving combination antiretroviral therapy, 2 had TB-IRIS (immune reconstitution inflammatory syndrome). The median interval from initiation of antituberculosis treatment to venous thrombosis was 37 days (range 0 - 150). The median duration of parallel heparin and warfarin therapy was 2 days (range 1 - 6). WISN manifested 6 days (range 4 - 8) after initiation of warfarin therapy. The international normalised ratio (INR) at WISN onset was supra-therapeutic, median 5.6 (range 3.8 - 6.6). Sites of WISN included breasts, buttocks and thighs. Four of 6 WISN sites were secondarily infected with drug-resistant nosocomial bacteria (methicillin-resistant (MRSA), β-lactamase (ESBL)-producing and ) 17 - 37 days after WISN onset. In 4 patients, the median interval from WISN onset to death was 43 days (range 25 - 45). One of the 2 patients who survived underwent bilateral mastectomies and extensive skin grafting at a specialist centre.
This is one of the largest case series of WISN. We report a novel clinical entity : WISN in HIV-1 infected patients with TB and venous thrombosis. The occurrence of 6 WISN cases in a 40-month period may be attributed to (i) hypercoagulability, secondary to HIV-1 and TB; (ii) short concurrent heparin and warfarin therapy; and (iii) high loading doses of warfarin. Active prevention and appropriate management of WISN are likely to improve the dire morbidity and mortality of this unusual condition.

Loading

Article metrics loading...

/content/m_samj/100/6/EJC67303
2010-06-01
2016-12-09
This is a required field
Please enter a valid email address
Approval was a Success
Invalid data
An Error Occurred
Approval was partially successful, following selected items could not be processed due to error